September 7, 2011 (UPDATED September 25, 2011) — The boxed warning on the labels of all tumor necrosis factor alpha (TNF-alpha) inhibitors will be updated to warn about the risk for serious, and sometimes fatal, infection from 2 bacterial pathogens, Legionella and Listeria, the US Food and Drug Administration (FDA) announced.
TNF-alpha blockers are used to treat rheumatoid arthritis, ankylosing spondylitis, psoriatic arthritis, plaque psoriasis, and juvenile idiopathic arthritis, as well as Crohn's disease and ulcerative colitis. Because they suppress the immune system, these drugs come with a known risk for serious, life-threatening, opportunistic infections, which is a risk previously highlighted in the boxed warning on their labels.
In the United States, 5 TNF-alpha blockers are currently available: Remicade (infliximab), Enbrel (etanercept), Humira (adalimumab), Cimzia (certolizumab pegol), and Simponi (golimumab). All but certolizumab pegol were linked to Adverse Events Reporting System (AERS) reports of Legionella pneumonia in patients who had received the drug. In 2008, the FDA ordered makers of TNF-alpha blockers to strengthen label warnings on the risk for histoplasmosis and other invasive fungal infections.
The announcement follows a recent FDA review of bacterial infections in patients treated with TNF-alpha blockers. In its AERS from 1999 through 2010, the agency found reports of 80 patients in whom Legionella pneumonia (also known as Legionnaire's disease) developed after receiving the drug.
Among these 80 patients, median age was 56 years (age range, 25 - 85 years); 65% had rheumatoid arthritis as the indication for use of a TNF-alpha blocker; and 14 patients died. Median duration of TNF-alpha blocker use before onset of Legionella pneumonia was 10.4 months (range, < 1 - 73 months), and many of the patients had concomitantly received methotrexate, corticosteroids, or both. A total of 30 of the 80 patients had laboratory confirmation of Legionella infection.
A review of the medical literature identified case reports of 23 patients (26 - 71 years old), in whom Legionella pneumonia developed after treatment with infliximab, adalimumab, or etanercept for rheumatologic disorders, inflammatory bowel disease, or psoriasis. Concomitant immunosuppressive drugs were received by 22 patients. Severe pneumonia requiring mechanical ventilation occurred in 4 patients, treatment in a hospital intensive care unit in 5 patients, and death in 3 of the 23 patients. One patient had a second episode of Legionella pneumonia when a TNF-alpha blocker was restarted.
Serious, and sometimes fatal, Listeria infections after TNF-alpha blocker treatment also emerged in a search of the AERS and the medical literature. A review of the medical literature identified 26 published cases of Listeria infection, including meningitis, bacteremia, endophthalmitis, sepsis, and 7 deaths, in patients treated with TNF-alpha blockers. Many of these patients had concomitantly received immunosuppressive drugs. An FDA review of data from laboratory-confirmed infections reported in premarketing phase 2 and phase 3 clinical trials, and in postmarketing surveillance, also identified fatal Listeria infections.
In addition to spelling out the risk for Legionella and Listeria infections, the FDA is revising the boxed warning for all TNF-alpha blockers so that it contains consistent information about the risk for serious infections and the various pathogens that cause them.
The FDA is advising clinicians to consider the risks and benefits of these drugs in patients who already have a chronic or recurring infection, or who have underlying medical conditions that make them prone to infections. The risk for an opportunistic infection may be higher for patients older than 65 years and for those taking a concomitant immunosuppressant.
Before administering TNF-alpha blockers, and periodically afterward, clinicians should evaluate patients for active tuberculosis and test them for latent infections, according to the agency. Patients also should be monitored for signs and symptoms of serious infection while taking the drug.
More information about the FDA announcement is available on the agency's Web site.
To report adverse events related to TNF-alpha blockers, contact MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at https://www.fda.gov/medwatch, or by mail to MedWatch, FDA, 5600 Fishers Lane, Rockville, Maryland 20852-9787.
Laurie Barclay, MD, contributed to this synopsis.
Medscape Medical News © 2011 WebMD, LLC
Send comments and news tips to email@example.com.
Cite this: TNF Blockers Get Boxed Warning on 2 Bacterial Infections - Medscape - Sep 07, 2011.